Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 238, NWS Lubbock, TX

October 6, 2003Lynn County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Oct 6, 2003, 4:03 PM CDT for Lynn County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 6, 2003, 4:03 PM CDT (21:03 UTC)
Expired
Oct 6, 2003, 4:45 PM CDT
In force
42 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Lynn County, TX

The radar

The Lubbock radar (KLBB), 53 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 6, 3:50 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2003-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1090 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2003-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1090 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
813 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 3:44 PM CDT, 19 minutes earlier.

Area forecast discussion, Oct 6, 3:44 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
344 PM CDT MON OCT 6 2003

.SHORT TERM...
AIRMASS GRADUALLY DESTABILIZING ACROSS CENTRAL AND WESTERN ZONES
WITH TOWERING CUMULUS FIELD BECOMING MORE WIDESPREAD. IN ADDITION...
CONVECTION BUBBLING MORE ACTIVELY ACROSS HIGHER TERRAIN OF NORTHEAST
NEW MEXICO THAT HAS TRAJECTORY TO EVENTUALLY WORK INTO THIS AREA
DURING THE EVENING. ADDED A BIT MORE GRADIENT TO THE CHANCE OF
PRECIPITATION FROM HIGHER IN THE SOUTHWEST TO A BIT LOWER IN THE FAR
NORTHEAST. RETAINED MENTION OF SEVERE CENTRAL AND WESTERN ZONES
CLOSE TO THE SPC DEPICTION AND MATCHING CLOSE TO THE LATEST SURFACE
NEGATIVE AND POSITIVE BUOYANT ENERGY DEPICTIONS. CAPES NEARING 1500
J/KG IN THE SOUTHWEST AT MID AFTERNOON WHILE NEGATIVE ENERGY REMAINS
BELOW -40 J/KG OVER THE NORTHEASTERN ZONES HELD LONGER IN THE
STRATUS TODAY. SURFACE FIELD SHOULD TRANSITION FROM LOW LEVEL
EAST-SOUTHEASTERLY TO MORE SOUTHERLY LATER TONIGHT. SURFACE MOISTURE
WILL BEGIN TO DECREASE JUST A BIT TUESDAY...BUT FAVORING THE GFS
DEPICTION OF APPROACHING SURFACE SATURATION AGAIN BY LATE TONIGHT...
ALTHOUGH DO NOT EXPECT AS WIDESPREAD DENSE FOG AS THIS MORNING.
STRATUS SHOULD BURN OFF QUICKER TUESDAY AS LEE TROFING UNDERWAY WITH
STRONGER SOUTHERLY WIND FLOW. RETAINING LOW POPS AGAIN TUESDAY...
MAINLY WESTERN ZONES...ALTHOUGH RIDGING ALOFT SHOULD WEAKEN MID
LEVEL LAPSE RATES AND OVERALL INTENSITY OF STORMS THAT DO DEVELOP.

.LONG TERM...
A LOT OF UNCERTAINTY THIS FORECAST CYCLE CONCERNING THE LONG RANGE
FORECAST. IN LOOKING AT THE TROPICAL MOISTURE FROM NORA INTERACTING
WITH THE UPPER LOW WEST OF BAJA...DIFFICULT TO PREDICT IF THIS WILL
BE HIGH LEVEL MOISTURE IN THE FORM OF CLOUDS OR IF SOMETHING WILL
ACTUALLY PRECIPITATE. HAVE BEEN RELUCTANT TO MAKE MANY CHANGES TO
PREVIOUS FORECASTS CONCERNING RAIN CHANCES THE REMAINDER OF THE WEEK
INTO THE WEEKEND. HAVE TWEAKED TEMPERATURES SLIGHTLY FOR WEDNESDAY
AND THURSDAY WHERE IT APPEARS THAT MAX TEMPS WILL BE AT LEAST A
CATEGORY WARMER. THE GFS IS THE ODD MAN OUT KEEPING THE
COOLER...CLOUDY AND POSSIBLY RAINY SCENARIO FOR WED AND THU. THE
LONG RANGE GFS SWITCHED ITS THINKING FOR SUNDAY THROUGH TUESDAY
CONCERNING THE NEXT FRONT TO AFFECT THE AREA. WILL NOT MAKE CHANGES
ATTM HOWEVER WILL HAVE TO WATCH HOW THIS SYSTEM EVOLVES THROUGH THE
MODELS AS THE TIME IN QUESTION APPROACHES.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA      54 79 56 78 / 40 30 30 30
TULIA       56 81 57 78 / 30 30 30 30
PLAINVIEW   57 81 57 79 / 30 30 30 30
LEVELLAND   57 81 58 79 / 40 30 20 30
LUBBOCK     57 82 59 79 / 40 30 20 30
BROWNFIELD  58 82 60 81 / 50 30 20 30
CHILDRESS   57 84 62 79 / 20 20 30 30
SPUR        59 84 62 81 / 30 20 20 30
ASPERMONT   61 86 64 82 / 30 20 20 30
&&

.LUB WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 10 PM FOR TXZ027-028-033>035-039>042.
&&

FCSTID = 05/09
Hazardous weather outlook, Oct 6, 12:00 PM CDT, 4 hours 3 minutes before
TXZ021>044-071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1200 PM CDT MON OCT 6 2003

THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE EXTREME
SOUTHERN PANHANDLE...THE SOUTH PLAINS...AND ROLLING PLAINS THIS
AFTERNOON AND EVENING.

SCATTERED STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND CONTINUE THIS EVENING AS VERY MOIST LOW LEVEL EASTERLY
FLOW INTERACTS WITH UNSTABLE AIR ALOFT AND AN APPROACHING WEAK
DISTURBANCE. INCREASING SUNSHINE EARLY THIS AFTERNOON IS EXPECTED TO
ALLOW JUST ENOUGH SURFACE HEATING TO GENERATE ISOLATED SEVERE
THUNDERSTORMS. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Oct 6, 3:56 PM CDT, 7 minutes before
TXZ027-028-033>035-039>042-070300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
356 PM CDT MON OCT 6 2003

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 936 FOR PARTS OF THE SOUTH PLAINS AND ROLLING PLAINS. THE
WATCH IS IN EFFECT UNTIL 10 PM CDT AND INCLUDES THE FOLLOWING
COUNTIES...

BAILEY... LAMB... COCHRAN... HOCKLEY... LUBBOCK... YOAKUM... TERRY...
LYNN... GARZA.

SOME COMMUNITIES INCLUDED IN THE WATCH ARE...

MULESHOE...  LITTLEFIELD... MORTON... LEVELLAND... LUBBOCK...
PLAINS... BROWNFIELD... TAHOKA AND POST.

HAIL UP TO TWO INCHES IN DIAMETER AND THUNDERSTORM WIND GUSTS TO
70 MPH ARE POSSIBLE IN THESE AREAS.

THE SEVERE THUNDERSTORM WATCH IS ALONG AND 80 MILES EAST AND WEST OF
A LINE FROM 70 MILES NORTHEAST OF ROSWELL NEW MEXICO TO 80 MILES
EAST SOUTHEAST OF SANDERSON TEXAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

JW

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 7:15 PM CDTSevere Thunderstorm WarningLUBSwisher30 min
Oct 5, 7:30 PM CDTTornado WarningLUBFloyd60 min
Oct 5, 7:59 PM CDTSevere Thunderstorm WarningLUBCrosby76 min
Oct 5, 8:16 PM CDTSevere Thunderstorm WarningLUBDickens74 min
Oct 5, 9:30 PM CDTSevere Thunderstorm WarningLUBDickens15 min
Oct 5, 9:41 PM CDTSevere Thunderstorm WarningLUBLynn49 min
Oct 6, 4:30 PM CDTSevere Thunderstorm WarningLUBLamb60 min
Oct 6, 5:25 PM CDTSevere Thunderstorm WarningLUBHockley65 min
Oct 6, 5:34 PM CDTSevere Thunderstorm WarningLUBLamb56 min
Oct 6, 6:30 PM CDTSevere Thunderstorm WarningLUBHockley45 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.